Monday, December 12, 2011

The Blahs

Since I'm slothful by nature, it's hard to notice when I slow down. But it does seem like I haven't felt like sewing or crafting or gardening or doing much of anything for the last couple of weeks. I think it might be my new medication.


I talked to my doctor about my unhappy hot flash-migraine cycle and she suggested I could try this drug which is an antidepressant but used for other things in addition to depression. I like to do lists and charts and diagrams and decision trees and power points, and here’s what my analysis of the menopause treatment alternatives looked like:


(1) I almost died from blood clots in my lungs a few years ago and birth control pills were the only possible cause the medical experts could identify. So no more hormones for me.


I'm taking the Effexor but I'm still in the loading phase and haven't even gotten up to a full dose yet since I have to get used to all the new ways of feeling sick instead of just sweating all the time and having headaches. I expect at some point I'll hit the right dosage and start feeling great!

In the meantime, I will just continue to read a lot and sleep a lot and look at other people's blogs.


What do you do when you feel blah?


Katrina

6 comments:

  1. Ah, your chart is PRICELESS. We are walking down the road together, Katrina, hand-in-hand-in-menopause. The hot flashes and headaches may kill me but I am avoiding hormones as you are. Is this a phase?????

    ReplyDelete
  2. Yes, love the chart. I've just opened the gate on this path. Mainly unatractive redness at the moment for me. Hoping it doesn't get too bad.

    ReplyDelete
  3. I am in very good company! :)

    Patti - yes! That's it! It's just a phase!

    Snippa - good for you! Positive thinking and patience probably goes a long way. I kept running to the mirror to see if I was lobster-red, but soon realized that the flush was only turning my greenish skin a sort of pale brown. A slight improvement! LOL

    ReplyDelete
  4. I love your chart, particularly your conclusion regarding each option!

    I have been taking Effexor XR for about 8 or so years now, and am one of those patients who is "somewhat improved" om it, rather than "remarkably improved", but am also fortunate not to have any of the side effects, so I am satisfied. I started taking an antidepressant for anxiety (caused by a horrible marriage!), which messed up my chemical levels and left me with a low grade depression.

    I tried several others before finally landing on Effexor XR. If you find that the stomach issues don't resolve with the Effexor, ask your doctor about the extended release version. The switch made all of the difference for me!

    ReplyDelete
  5. Anita, thank you so much for your comment - it is very helpful to know that others have had some improvement.
    BTW, I too had one of those ghastly (and too-long) marriages and was on antidepressants for several years. Interesting to think how different our lives would be if this was 50 or 100 years ago.

    ReplyDelete
  6. Good point, Katrina ~ medically we are much better off now than we were in decades past. I think often about how much better future generations will be as well. According to my cousin who does cancer research, some answers are closer than we think.
    Be kind to yourself through the holiday season! Sometimes, the best gift we can give ourselves is permission to rest.
    xo, Anita

    ReplyDelete